Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 221, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 3:30 PM MDT for Carbon County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 3:30 PM MDT (21:30 UTC)
- Expired
- Jul 29, 2018, 4:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carbon County, WY
The radar
The Riverton/Lander radar (KRIW), 142 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
535
WUUS55 KCYS 292130
SVRCYS
WYC007-292215-
/O.NEW.KCYS.SV.W.0221.180729T2130Z-180729T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
330 PM MDT SUN JUL 29 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
North central Carbon County in south central Wyoming...
* Until 415 PM MDT.
* At 330 PM MDT, a severe thunderstorm was located over Devil's Gate,
or 32 miles east of Jeffrey City, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seminoe Campground and Seminoe Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 10734 4243 10680 4236 10655 4196 10688
4239 10738
TIME...MOT...LOC 2130Z 295DEG 30KT 4245 10720
HAIL...1.00IN
WIND...60MPH
$$
Lyons2 follow-up statements
671
WWUS55 KCYS 292158
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
358 PM MDT SUN JUL 29 2018
WYC007-292215-
/O.CON.KCYS.SV.W.0221.000000T0000Z-180729T2215Z/
Carbon WY-
358 PM MDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL CARBON COUNTY...
At 357 PM MDT, a severe thunderstorm was located 13 miles north of
Seminoe Dam, or 42 miles north of Rawlins, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seminoe Campground and Seminoe Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4234 10701 4227 10662 4196 10688 4222 10717
TIME...MOT...LOC 2157Z 295DEG 30KT 4235 10692
HAIL...1.00IN
WIND...60MPH
$$
Lyons799
WWUS55 KCYS 292205
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
405 PM MDT SUN JUL 29 2018
WYC007-292215-
/O.EXP.KCYS.SV.W.0221.000000T0000Z-180729T2215Z/
Carbon WY-
405 PM MDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CARBON COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4234 10701 4227 10662 4196 10688 4222 10717
TIME...MOT...LOC 2205Z 295DEG 30KT 4233 10685
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:22 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 29, 1:22 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 122 PM MDT Sun Jul 29 2018 .UPDATE... Issued at 121 PM MDT Sun Jul 29 2018 TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING UPDATE Issued at 1127 AM MDT Sun Jul 29 2018 A potentially serious scenario evolving over extreme southeast Wyo this afternoon. Fog and low-level stratus eroded very quickly this morning, and full sun is present across the majority of Laramie Co and southern Platte/Goshen counties per the latest GOES-16 visible satellite loop. A residual surface boundary was analyzed across NE Laramie county, and was expected to contribute to locally enhanced low-level shear by early/mid afternoon w/ effective SRH values 200 or better given substantial low-level turning. Projected STPs of 1 to 3 across Laramie County suggests a greater-than-average tornado threat for areas near Cheyenne. In addition, SBCAPE approaching 3k J/Kg and well over 50 knots of effective bulk shear will support a threat for extremely large/destructive hail as well. That said, we are in agreement with the recent SPC upgrade to Enhanced Risk w/10 percent Tornado probabilities. Grids have been updated for mention of all hazards, including tornadoes. Expect thunderstorms to begin developing by 1 PM, with a significant severe threat as early as 3 PM. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Sun Jul 29 2018 Satellite imagery this morning is showing areas of low stratus and patchy fog along and east of the Laramie Range. Some areas have been limited by a high level cloud deck, but as they pass to the south and east, fog and stratus should form in their wake. Fog and stratus will dissipate later this morning with the sunrise. Another cooler than normal day with the threat of thunderstorms in the afternoon and evening expected, some will be severe. A few upper level pulses will pass through the flow aloft today; these pulses will work in conjunction with deep layer shear values, CAPE values around 2500+ J/kg, steep mid-layer lapse rates, and surface dewpoints well over 50 F, to generate thunderstorms across southeast Wyoming and the western Nebraska Panhandle. Model soundings are indicating that the cap aloft should break around noon to one with strong to severe thunderstorms developing shortly afterwards. The main threats today will be golf ball to baseball size hail, damaging winds in excess of 70 mph, frequent lightning and heavy rainfall at the storms' core. Not expecting any threat of flash flooding as these storms should be fast movers; however, if storms train over a particular area, will have to pay close attention to rain rates. Additionally, with LCLs between 1000 to 2000 ft and elevated low- level shear values, the threat of a tornado or two cannot be ruled out. The latest SPC SREF Ensembles illustrate this threat well with numerous intense updraft helicity tracks across the region. Thunderstorms will continue into the mid to late evening. Cool overnight temperatures are expected with temperatures between the upper 40s to low 50s. Fog and stratus will return after midnight. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 1127 AM MDT Sun Jul 29 2018 Another round of thunderstorms to develop during the first 6 hour set of this TAF forecast. Latest HRRR is showing robust thunderstorm development after 21z for KCYS, KBFF, and KSNY with scattered to widespread coverage. All sites with the exception of KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the main threats being large hail and damaging winds. The thunderstorms should begin to diminish after 04z in most locations. && .FIRE WEATHER... Issued at 341 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR FWZ 304... While most zones will see high humidities and the threat of scattered to widespread thunderstorms, FWZ 304 will be generally dry with strong winds and low humidities for most of the afternoon and into the evening. Therefore, have issued a Red Flag Warning for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for strong to severe thunderstorms this afternoon and evening. Upper level northwest flow turns northerly beginning tomorrow under an expending ridge of high pressure pushing north and east. This will bring drier conditions and warming temperatures through the week, with a thermal ridge setting up aloft by next weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ304. NE...None. && UPDATE...WM SHORT TERM...AB LONG TERM...CLH AVIATION...WM FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 1:49 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 149 PM MDT Sun Jul 29 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 302000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 149 PM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING Scattered to widespread afternoon and evening severe thunderstorms will be possible again today. The main threats with these storms will be hail golf ball to baseball size, damaging winds, and a tornado or two. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter is activated and storm reports are needed. WYZ104-109>114-302000- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 149 PM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter is activated and storm reports are needed.
In the hours before
Local storm report, Jul 29, 3:01 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 NE CHEYENNE 41.20N 104.72W
07/29/2018 E1.50 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 29, 3:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 4 E CHEYENNE 41.15N 104.72W
07/29/2018 E1.25 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 29, 3:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 ENE CHEYENNE 41.16N 104.76W
07/29/2018 M1.75 INCH LARAMIE WY TRAINED SPOTTER
&&
TTRUDELLocal storm report, Jul 29, 3:08 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 4 E CHEYENNE 41.15N 104.72W
07/29/2018 E1.50 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 29, 3:13 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 4 E CHEYENNE 41.15N 104.72W
07/29/2018 E50 MPH LARAMIE WY TRAINED SPOTTER
ESTIMATE 50-70 MPH WINDS
&&
BCHAPMANLocal storm report, Jul 29, 3:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 2 E CHEYENNE 41.15N 104.75W
07/29/2018 M1.75 INCH LARAMIE WY PUBLIC
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 35 min |
| Jul 28, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 28, 6:58 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| Jul 28, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jul 28, 7:18 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jul 28, 7:36 PM MDT | Special Weather Statement | CYS | Platte | 39 min |
| Jul 28, 7:44 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Jul 28, 8:30 PM MDT | Special Weather Statement | CYS | Goshen | 45 min |
| Jul 29, 3:22 AM MDT | Red Flag Warning | CYS | 16 hr | |
| Jul 29, 1:01 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jul 29, 1:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 25 min |
| Jul 29, 1:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Jul 29, 1:25 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 50 min |
| Jul 29, 1:28 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 47 min |
| Jul 29, 1:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 51 min |
| Jul 29, 1:44 PM MDT | Tornado Warning | CYS | Laramie, Platte | 14 min |
| Jul 29, 1:57 PM MDT | Tornado Warning | CYS | Laramie | 33 min |
| Jul 29, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 49 min |
| Jul 29, 2:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 29, 2:26 PM MDT | Tornado Warning | CYS | Laramie | 34 min |
| Jul 29, 2:28 PM MDT | Tornado Warning | CYS | Laramie | 47 min |
| Jul 29, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jul 29, 2:54 PM MDT | Tornado Warning | CYS | Laramie | 36 min |
| Jul 29, 3:14 PM MDT | Tornado Warning | CYS | Laramie | 29 min |
| Jul 29, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 41 min |
| Jul 29, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 61 min |
| Jul 29, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 30 min |
| Jul 29, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 33 min |
| Jul 29, 3:46 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jul 29, 4:04 PM MDT | Special Weather Statement | CYS | Carbon | 41 min |
| Jul 29, 4:08 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 29, 4:17 PM MDT | Tornado Warning | CYS | Albany, Laramie, Platte | 43 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 39 min |
| Jul 29, 4:36 PM MDT | Special Weather Statement | CYS | 39 min | |
| Jul 29, 4:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
| Jul 29, 4:43 PM MDT | Special Weather Statement | CYS | Albany | 47 min |
| Jul 29, 4:45 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 45 min |
| Jul 29, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 19 min |
| Jul 29, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 34 min |
| Jul 29, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 47 min |
| Jul 29, 5:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 29, 5:25 PM MDT | Special Weather Statement | CYS | Goshen, Platte | 50 min |
| Jul 29, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.